DEAR ABBY: I'm a 40-year-old female in the military who has been married for a few years. When I got married, I was slim, had a full head of beautiful, long hair and hardly any medical problems. Over the last couple of years I have developed a host of medical issues, all related to the harsh conditions of my deployments.
My husband is shorter than I am, thin and three years younger. I have gained more than 40 pounds due to steroid treatments. I had to cut my long hair because it was falling out from stress. I look nothing like the woman I was when we were married. I look mannish!
Abby, my husband no longer seems proud to be seen with me in public. He won't hold my hand, and he walks behind me or ahead of me so it doesn't appear we're together. I have tried talking to him about it, but he pretends nothing is wrong.
I think we look ridiculous together. Now that I'm so unattractive, the differences in height and our ages bother me more. I am embarrassed, ashamed, avoiding social situations and becoming a recluse. Doctors won't do anything to help me because they say it's a "cosmetic" issue. I don't know where to begin to dig myself out of this miserable existence. -- NO LONGER MYSELF IN MARYLAND
DEAR NO LONGER YOURSELF: I disagree with your doctors. This isn't a "cosmetic" issue. You are depressed! Please consult both another primary physician, preferably female, who can identify with the feelings you're having, and a psychologist.
Yes, you have put on weight, but patients aren't permanently on steroids. Your hair will grow out with time. But in the meantime, you may need psychological counseling to get you through this. Your husband may not be less proud to be seen with you. You may be projecting your own feelings onto him.
You're a strong woman. Please talk to a psychologist who can help you get your head straight. Happiness is the best cosmetic there is, and once you get a handle on your emotions, you will become your old self again.